AFib questions

Posted by peggyd @peggyd, Mar 23, 2016

Good morning! I’m almost 66 years old, with infrequent AFib and on Eliquis. Sunday evening I had a spectacular nosebleed and went to the ER, where the attending physician inserted an epistaxis nasal pack (the kind with the inflatable balloon). I’m getting it removed tomorrow. What can I expect when it comes out–besides my own reaction of dancing gleefully around the office? Blood? Clots? Scabs? A genie? Thanks for your help!

I’m tagging @murryone and @twptrustrek to join us in this discussion about a-Fib. They both have had cardioversion. Hopefully they can answer your questions Jan about what it is like and how long was the time between cardioversion treatments.

REPLY

I am new to this site, so will tell you about my situation, I have had two open heart surgeries, one to repair my mitral valve, the second one 2 1/2 years ago to get an artificial valve and repair an other valve. I have a-fib most all the time. My question is if anyone else with a-fib or other heart problems has nausea most every day? I had it real bad before my last surgery,, due to fluid on my liver, because my heart was not working right. Now, I have it again and I can not come up with anything that is causing it. Any help can give me would be very much appreciated. Not sure if it could be meds or something else.

REPLY

Welcome @frande! I moved your message to this discussion where you’ll meet other Connect members who have experience with a-fib and open heart surgery. Please meet @predictable @grandmajan @martishka @thankful@thankful @success101 and the rest of the gang.

Has anyone else experienced recurring nausea such as Frande is describing?

REPLY
@frande

I am new to this site, so will tell you about my situation, I have had two open heart surgeries, one to repair my mitral valve, the second one 2 1/2 years ago to get an artificial valve and repair an other valve. I have a-fib most all the time. My question is if anyone else with a-fib or other heart problems has nausea most every day? I had it real bad before my last surgery,, due to fluid on my liver, because my heart was not working right. Now, I have it again and I can not come up with anything that is causing it. Any help can give me would be very much appreciated. Not sure if it could be meds or something else.

Jump to this post

@frande, glad to see you here to commune with us on a-fib and related heart issues. To answer the question from @colleenyoung, I have NOT experienced nausea, and after reading everything I could find on a-fib, I think I don’t have nausea because I don’t take the medications known to cause it. One reason is these medications are likely to be administered AFTER cardioversion is performed — in other words to stabilize the heart rate after it is “reset.” When my a-fib was diagnosed two years ago, I found a Mayo Clinic article that had been published in 2012. Fortunately, that was updated this year with the latest information. Here’s the link: http://www.mayoclinic.org/diseases-conditions/atrial-fibrillation/symptoms-causes/dxc-20164936.
Does that background information suggest that your a-fib is causing nausea? Or as with the period before your last surgery, is another problem causing the nausea? Hyperthyroid symptoms, for example. I would want my doctor to answer these questions to my satisfaction, focusing specifically on the nausea, which can be caused by so many different things.

REPLY
@predictable

@grandmajan, you are so fortunate to have a doctor’s appointment so soon, and you have every good wish from us for a productive and reassuring talk. If it were me, I’d press the doctor for a thorough explanation of the difference between cardioversion applied to the heart and shock treatment applied to the nervous system. You can get a start on that discussion by googling “cardioversion” and getting a one-paragraph description right off. Is there anything I can do to turn up some information for you?
Martin

Jump to this post

Unfortunately, they kept increasing the the power and shocked me 6 times and my heart just reverted back to Afib. It would be in proper rhythm and then back to Afib. So, Have to go back to see the Dr in 2 weeks.
I’m starting on an exercise program of walking. Dr wants me off of the prednisone. It might have something to do with the Afib. We’ll see. Now waiting for the blisters to heal on my chest. Right now I’m just disappointed.

REPLY
@predictable

@grandmajan, you are so fortunate to have a doctor’s appointment so soon, and you have every good wish from us for a productive and reassuring talk. If it were me, I’d press the doctor for a thorough explanation of the difference between cardioversion applied to the heart and shock treatment applied to the nervous system. You can get a start on that discussion by googling “cardioversion” and getting a one-paragraph description right off. Is there anything I can do to turn up some information for you?
Martin

Jump to this post

Oh my,i will be thinking of you.
Woild an ablation be bette=.
Seems like in my small mind
That i t should work.

I hope to hear good news.
Success101.

REPLY
@predictable

@grandmajan, you are so fortunate to have a doctor’s appointment so soon, and you have every good wish from us for a productive and reassuring talk. If it were me, I’d press the doctor for a thorough explanation of the difference between cardioversion applied to the heart and shock treatment applied to the nervous system. You can get a start on that discussion by googling “cardioversion” and getting a one-paragraph description right off. Is there anything I can do to turn up some information for you?
Martin

Jump to this post

@grandmajan, I shared your disappointment this morning that the cardioversion didn’t fix your a-fib, but I sense that your doctor got important new information from trying. With a new exercise program and elimination of Prednisone, you are zeroing-in on your problem. In my case, I have learned that I can live with a-fib by taking Coumadin to prevent strokes, being watchful for symptoms that would have to be addressed, exercising to deal with hypertension, and relying on carefully limited and controlled medications. All of that comes from my physicians who are guiding my process and expecting me to keep them advised of any changes in symptoms. Did your doctors give you information on your chest pain and on the next couple levels of treatment available for overcoming your a-fib?

REPLY

My husband has Afib.

Sometimes he gets light headed and has to sit and rest till it passes.
Is this common for those with Afib?

He is on Coumadin as the only med for the Afib.

REPLY

@ronnie3716, getting light-headed is not an uncommon symptom with a-fib, but I think of it as a hint that a visit with the doctor is in order — or if the condition turns into a faint, consider going to the ER. Coumadin, as you know, is an anti-coagulant for guarding against blood clots, but it doesn’t address the a-fib or its other symptoms. Has his doctor suggested any steps to stabilize his heart rate? Incidentally, I hope your recovery from knee surgery is going well.
Martin

REPLY

Prednisone and other steroids can be dangerous, depending on length of use
and dosage.

Someypes of A-Fib an be treated with newer drugs than coumadine.

REPLY

Hi @ronnie3716. @predictable is right, feeling light headed in not uncommon with a-fib. I wanted to share the symptoms from Mayo Clinic as well as some additional information on a-fib with you: http://mayocl.in/29QTCIH. Keep us posted on your husband’s condition.

REPLY
@ronnie3716

My husband has Afib.

Sometimes he gets light headed and has to sit and rest till it passes.
Is this common for those with Afib?

He is on Coumadin as the only med for the Afib.

Jump to this post

Hi Ronnie,
When I was diagnosed with aFib my cardiologist told me that if I experienced dizziness leading to a faint I should go to emergency since it could be symptom of ventricular fib which needs immediate intervention. Without being alarmed it is important to discuss all symptoms with your doctor and have a plan for different scenarios. I know that always helped me.
Good luck,
Martishka

REPLY
@ronnie3716

My husband has Afib.

Sometimes he gets light headed and has to sit and rest till it passes.
Is this common for those with Afib?

He is on Coumadin as the only med for the Afib.

Jump to this post

Lucky Luch

REPLY

Well, no. Not after the Cardioversion attempts. I asked before hand if the reset would fix the pains. He said they were probably another issue and he could look for a cause after the cardioversion and a stress test. Very odd, since the attempt to reset my heart I have not had any (angina like) pains. Possibly anxiety.  I’m not having any luck with the Dr that has me on Prednisone. No response from her yet.
I would hope for a treatment like you are on,  with the least amount of surgical intervention and very controlled use of pills. Yet willing to work with me and  give me guidance.
I think that it might be helpful to find a Dr. that is not a surgeon? 

REPLY
@ronnie3716

My husband has Afib.

Sometimes he gets light headed and has to sit and rest till it passes.
Is this common for those with Afib?

He is on Coumadin as the only med for the Afib.

Jump to this post

Hi @hjlucchi, welcome to Connect.
It looks like you tried to post a message to the discussion about a-fib. Unfortunately it didn’t go through. Can you try again?
Send me a message here if you continue to have technical issues: https://connect.mayoclinic.org/contact-a-community-moderator/

REPLY
Please login or register to post a reply.